Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Elko, NV

August 5, 2014Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 5, 2014, 3:25 PM PDT for Elko County, Nevada. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2014, 3:25 PM PDT (22:25 UTC)
Expired
Aug 5, 2014, 8:38 PM PDT
In force
5 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:45 PM PDTFLASH FLOOD4 N Deeth, NVMULTIPLE AREAS OF FLASH FLOODING ALONG COUTNY ROADS NORTH OF DEETH. SOME PLACES 1 TO 2 FEET DEEP...ROAD IMPASSABLE.
Aug 5, 6:00 PM PDTFLASH FLOOD5 Nw Deeth, NVDRY WASH FLASH FLOODING AND FLOODED ROADWAYS. NO PROPERTY DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WGUS55 KLKN 052225
FFWLKN
NVC007-060130-
/O.NEW.KLKN.FF.W.0018.140805T2225Z-140806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
325 PM PDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF DEETH...

* UNTIL 630 PM PDT

* AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...DEETH AND DEETH ROAD NEAR 
INTERSTATE 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND DRY WASHES...COUNTRY ROADS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4119 11559 4130 11505 4119 11494 4103 11526
      4102 11554

$$

RLC
3 follow-up statements
854 
WGUS75 KLKN 060000
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
500 PM PDT TUE AUG 5 2014

NVC007-060130-
/O.CON.KLKN.FF.W.0018.000000T0000Z-140806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
500 PM PDT TUE AUG 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
CENTRAL ELKO COUNTY...

AT 454 PM PDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. WATER 
WAS OVER ROADS AND SOME PORTIONS OF THE ROADS WILL BE IMPASSABLE.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN NEAR 
DEETH...THE DEETH CHARLESTON ROAD AND PORTIONS OF THE O'NEIL BASIN 
ROAD JUST NORTH OF INTERSTATE 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AS WELL AS DRY WASHES AND COUNTRY ROADS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4119 11559 4130 11505 4119 11494 4103 11526
      4102 11554

$$

RLC
877 
WGUS55 KLKN 060125
FFWLKN
NVC007-060430-
/O.EXT.KLKN.FF.W.0018.000000T0000Z-140806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
625 PM PDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE TOWN OF DEETH...AND INTERSTATE 80...

* UNTIL 930 PM PDT

* AT 624 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

MORE FLOODING IS LIKELY AROUND DEETH FROM ADDITIONAL STORMS MOVING 
TOWARD THE AREA.


IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND...DONT DROWN.

&&

LAT...LON 4119 11559 4130 11505 4119 11494 4103 11526
      4102 11554

$$

BOYD
219 
WGUS75 KLKN 060338
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
838 PM PDT TUE AUG 5 2014

NVC007-060347-
/O.CAN.KLKN.FF.W.0018.000000T0000Z-140806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
838 PM PDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ELKO 
COUNTY...INCLUDING FOR DEETH...

THE RAIN HAS DIMINISHED. THERE MAY STILL SOME STANDING WATER AND 
MINOR RUNOFF. BE CAREFUL AT NIGHT. IT CAN IMPOSSIBLE TO SEE THE 
WATER. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND. DON'T 
DROWN.

&&

LAT...LON 4119 11559 4130 11505 4119 11494 4103 11526
      4102 11554

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:41 PM PDT, 44 minutes earlier.

Area forecast discussion, Aug 5, 2:41 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
241 PM PDT TUE AUG 5 2014

.SYNOPSIS...A VERY MOIST LOW PRESSURE SYSTEM OVER THE REGION WILL
CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS WITH POCKETS OF
HEAVIER RAINFALL ESPECIALLY ACROSS NORTHERN NEVADA THROUGH
THURSDAY. AS WE APPROACH THE WEEKEND THE AREA WILL BECOME DRIER
WITH ISOLATED THUNDERSTORMS ACROSS NORTHERN NEVADA MAINLY NORTH OF
INTERSTATE 80.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. ISOLATED TO SCATTERED
THUNDERSTORMS ARE FORMING ACROSS THE CWA MAINLY WHERE SOME HEATING
HAS OCCURRED. CAPE WILL APPROACH 1000 TO 1500 J/KG WHERE SOME
HEATING IS OCCURRING WITH PW'S UP TO 1.25" ACROSS NORTHERN NEVADA WITH PW'S
AROUND .75". THESE STORMS ARE VERY EFFICIENT RAIN PRODUCERS SO
AREAS OF FLASH FLOODING ARE POSSIBLE. OPTED TO NOT EXTEND FLASH
FLOOD WATCH FOR TOMORROW ALTHOUGH SOME LOCALIZED AREAS ACROSS
NORTHERN NEVADA COULD RECEIVE HEAVY RAIN AND SOME FLASH FLOODING BUT DID
NOT THINK THREAT WAS HIGH ENOUGH TO WARRANT A WATCH. TONIGHT THE
LOW PRESSURE SYSTEM WILL MEANDER ACROSS NORTHERN NEVADA WITH
RAINSHOWERS AND A FEW LIGHTNING STRIKES POSSIBLE WITH POCKETS OF
HEAVIER RAIN MAINLY ACROSS NORTHERN ELKO COUNTY AND HUMBOLDT
COUNTY.

WEDNESDAY THE LOW PRESSURE WILL STILL HANG TOUGH ACROSS NORTHERN
NEVADA WITH AREAS OF HEAVIER RAINFALL AND ISOLATED TO SCATTERED
THUNDERSTORMS WITH PW'S OF AN INCH OR BETTER TO CONTINUE ACROSS
NORTHERN NEVADA WITH PW'S OF .50 TO .75" ACROSS CENTRAL NEVADA
WHERE LESS SHOWERS AND THUNDERSTORMS ARE EXPECTED.

THURSDAY THE LOW PRESSURE TROUGH WILL FINALLY BEGIN TO PUSH EAST
WITH BEST CHANCE OF THUNDERSTORMS ACROSS NORTHEAST NEVADA IN ELKO
COUNTY. PW'S WILL BE SLIGHTLY ABOVE .75 IN NORTHEAST NEVADA WITH
LOWER PW'S ELSEWHERE SO THUNDERSTORMS WILL BE LESS LIKELY ACROSS
FAR WESTERN AND SOUTHERN PARTS OF THE CWA AS THE AIRMASS DRIES AND
BECOME MORE STABLE.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. SHORT WAVE ENERGY AND
INSTABILITY WILL BRING A THREAT OF THUNDERSTORMS TO NORTHERN NV
THROUGH THE WEEKEND. DIFFERENCES CROP UP BETWEEN THE GFS/EURO MONDAY
AND TUESDAY WHICH WILL HAVE AN IMPACT ON THE SENSIBLE WEATHER. GFS
HOLDS ON TO SOME MOISTURE AND INSTABILITY ACROSS NORTHEAST NV MONDAY
WHILE THE EURO BRINGS A SLUG OF MOISTURE INTO NORTHERN AND CENTRAL
NV FROM THE SOUTH AROUND FOUR CORNERS HIGH. THE GFS WAITS UNTIL
TUESDAY TO BRING UP THIS MOISTURE BY WHICH TIME THE EURO PUSHES THE
MOISTURE EAST OF NEVADA.

.AVIATION...A VERY MOIST AIRMASS WILL BRING NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS TO NRN NV THROUGH THIS EVENING. CONDITIONS
WILL DROP TO MVFR UNDER THE HEAVIER SHOWERS. ACROSS CENTRAL NV
ISOLATED SHOWERS AND THUNDERSTORMS COULD IMPACT THE KELY TERMINAL
THROUGH 03Z.

&&

.FIRE WEATHER...WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS
WITH WETTING RAINS WILL CONTINUE ACROSS NORTHERN NEVADA WITH DRIER
AIR MOVING INTO CENTRAL NEVADA AS WE APPROACH WEDNESDAY. BY THE
WEEKEND MUCH DRIER CONDITIONS EXPECTED WITH ISOLATED THUNDERSTORMS
ACROSS NORTHERN NEVADA MAINLY NORTH OF INTERSTATE 80.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR HUMBOLDT
COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY.

&&

90/91/91/90

In the hours before

Special weather statement, Aug 5, 12:57 PM PDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1257 PM PDT TUE AUG 5 2014

NVZ034-038-052030-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
1257 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 130 PM
PDT...

AT 1251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRING CREEK...MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL IMPACT SPRING CREEK AND LAMOILLE THROUGH 130 PM
PDT. EXPECT ONE QUARTER OF AN INCH OF RAIN WITH LOCALIZED AREAS
GETTING CLOSE TO ONE HALF AN INCH. EXPECT PONDING OF WATER ON AREA
ROADWAYS...AND DOWNPOURS DROPPING VISIBILITY DOWN TO ONE HALF A
MILE.

* LOCATIONS IMPACTED INCLUDE...
   SPRING CREEK AND  LAMOILLE...

&&

LAT...LON 4086 11566 4077 11539 4056 11554 4063 11576
TIME...MOT...LOC 1953Z 203DEG 4KT 4068 11560

DD
Special weather statement, Aug 5, 1:52 PM PDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
152 PM PDT TUE AUG 5 2014

NVZ034-039-052115-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-
152 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 215 PM
PDT...

AT 146 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF CLOVER VALLEY...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAIN. USE CAUTION WHEN DRIVING PONDING OF WATER IS
POSSIBLE ON ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  US HIGHWAY 93 SOUTH OF CLOVER VALLEY NEAR THE STATE ROUTE 229
INTERSECTION AS WELL AS STATE ROUTE 229 EAST OF RUBY VALLEY...

&&

LAT...LON 4066 11523 4084 11493 4073 11479 4058 11510
TIME...MOT...LOC 2050Z 208DEG 15KT 4067 11497

RLC
Local storm report, Aug 5, 2:23 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
223 PM PDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     DEBRIS FLOW      4 NW LEE                40.60N 115.66W
08/05/2014                   ELKO               NV   LAW ENFORCEMENT

            FLASH FLOOD AND DEBRIS FLOW ON LEE ROAD JUST OFF STATE
            ROUTE 228. OFFICER ESTIMATED HALF MILE WIDE AREA OF
            WATER...ROCK...DEBRIS FLOWING ACROS THE ROAD 1 TO 3 FEET
            DEEP. EQUIPMENT WILL BE NEEDED TO REMOVE DEBRIS.

&&

JRM
Special weather statement, Aug 5, 3:13 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
313 PM PDT TUE AUG 5 2014

NVZ039-052245-
SOUTH CENTRAL ELKO COUNTY NV-
313 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 345 PM
PDT...

AT 309 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PEQUOP SUMMIT...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAIN. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON
ROADWAYS PLEASE USE CAUTION IF DRIVING IN THIS AREA.

* LOCATIONS IMPACTED INCLUDE...
   PEQUOP SUMMIT...AND AREAS OF INTERSTATE 80 NEAR PEQUOP SUMMIT.

&&

LAT...LON 4112 11471 4107 11446 4092 11460 4104 11477
TIME...MOT...LOC 2212Z 228DEG 16KT 4102 11460

RLC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:32 PM PDTFlash Flood WarningLKNElko6 hr
Aug 4, 5:45 PM PDTAreal Flood AdvisoryLKNLander, Nye3 hr
Aug 4, 5:54 PM PDTSpecial Weather StatementLKN36 min
Aug 4, 6:24 PM PDTAreal Flood AdvisoryLKNEureka, White Pine3 hr
Aug 4, 6:39 PM PDTSpecial Weather StatementLKN51 min
Aug 4, 6:43 PM PDTAreal Flood AdvisoryLKNNye, White Pine3 hr
Aug 4, 6:44 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Aug 4, 6:45 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 4, 6:46 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Aug 4, 8:57 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 11:57 AM PDTAreal Flood AdvisoryLKNElko6 hr
Aug 5, 12:57 PM PDTSpecial Weather StatementLKNElko33 min
Aug 5, 1:27 PM PDTFlash Flood WarningLKNElko5 hr
Aug 5, 1:52 PM PDTSpecial Weather StatementLKN23 min
Aug 5, 2:14 PM PDTAreal Flood AdvisoryLKNElko5 hr
Aug 5, 3:13 PM PDTSpecial Weather StatementLKN32 min
Aug 5, 4:17 PM PDTAreal Flood AdvisoryLKNElko, Humboldt3 hr
Aug 5, 4:46 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.